Hail, Cass
- When
- April 30, 3:37 PM CST
- Where
- Cass County, 2.6 mi W of Massena Swain Arpt
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.180, -94.830
Delayed report, time estimated by radar.
An embedded shortwave passed across Iowa in the afternoon, providing a focus for convection as it phased with an increasing southerly moisture stream. Steep lapse rates, plenty of instability, and hodographs supporting rotating updrafts all came together to create an environment supportive of hail producing supercells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An embedded shortwave passed across Iowa in the afternoon, providing a focus for convection as it phased with an increasing southerly moisture stream. Steep lapse rates, plenty of instability, and hodographs supporting rotating updrafts all came together to create an environment supportive of hail producing supercells. Storms remained somewhat discrete and produced swaths of hail across central and southern Iowa. The largest hail reported was up to baseball sized in Appanoose County. A tornado also occurred in Wayne County east of Millerton with the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 30, 1:57 PM CST, 1 hour 40 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 257 PM CDT Tue Apr 30 2024 .KEY MESSAGES... - Enhanced Risk This Afternoon/Evening for Very Large Hail and Damaging Thunderstorm Winds - Heavy rain and marginal severe weather Wednesday night into Thursday. Localized hydrology impacts possible. - Active weather resumes this weekend and at the beginning of next week. && .DISCUSSION... Issued at 255 PM CDT Tue Apr 30 2024 Upper air analysis paints a broad area of troughing over southwest Canada with embedded shortwave energy propagating around the feature. One of note in the northern Plains will generate severe weather for Iowa today as it ejects across the region this afternoon. A secondary surface low placed over Nebraska will begin to phase into the main system, but will work together to intensify low level moisture advection. This process was already noticeable this morning as an advection wing of showers and storms progressed into the state, outrunning the instability axis. High dew point values will pool along an approaching cold front in the west, driving CAPE values into the 1000s range in southwest Iowa. Wind fields are favorable for storm organization with 50kt+ winds out of the West at H500 paired with diffluent flow aloft and enhanced southerly low level flow mentioned earlier. The wind field is near textbook for dominating right-moving supercells. Plenty of directional and speed shear aloft with an impressive looking low level wind field. The highest confidence threats would be hail and wind with storms, especially in the early stages of their lives when they are discreet. Large rotating updrafts with sufficient instability and ventilation are primed for large hail production. The 18z OAX sounding further supports hail production with 700-500mb lapse rates valued at 8.3 C/km. Inverted-v soundings below will allow for the acceleration of cold pools and, consequently, severe winds. Can expect possible hail in excess of 2 inches with larger storms and winds approaching 70mph in the favorable downdraft regime. Some uncertainty lingers on how these two threats will evolve as the sun sets and the LLJ influence increases. CAMs illustrate a gradual evolution of a linear mode of sorts with embedded UH streaks in the line. Thu UH streaks are large from the anticipated large updraft regions of storms with some updrafts noticeably deviating off Bunkers motion and into the better instability, further increasing the streamwise vorticity ingest. Whatever cell/cluster can get going along the instability axis will likely be the dominating storm and inhibit upscale growth of cells further to the north of it. CAMs have been consistent in placing this storm somewhere in central Iowa, but cannot say in certainty who would be directly impacted. Now, to cover the tornado threat. As it sits, there is a 5% risk of a tornado within 25 miles of of a point. If you observe soundings from the RAP for this afternoon, the tornado chances appear to be higher. The main difference is in the LCLs. Consensus for the area appears to be LCLs generally around 1500m which is too high for tornadoes. The RAP has some consistency in its run in really pooling moisture along the cold front this afternoon, lowering the LCLs to favorable heights for tornadoes. If the LCLs in the environment are lower, the storm will be able to ingest some of the streamwise vorticity found in the lowest km of the environment. Helicity values in this region of the atmosphere are in the 100s which is more than enough for tornadogenesis. That all being said, we are not expecting tornadoes to be the primary threat today, but that doesn't mean they aren't out of the question. The potential for tornadoes is higher the further into the moisture axis you traverse as this will be the region of the best potential for lower cloud bases. A close analysis of the near storm environment will be needed as the storms involve because further environmental factors such as boundary ingestion could further encourage tornadogenesis. A brief pause in precipitation is expected during the daytime Wednesday, but the Gulf opens up again through the day ahead of another approaching area of low pressure which will work to enhance jet speeds Wednesday evening and overnight, generating PWAT values nearing 1.5 inches in the southwest. Warm cloud depths will exceed 3500m. An MCS is anticipated to move into portions of southern Iowa ahead of even more rainfall anticipated with the main shortwave during the day Thursday. The MCS will settle for a path generally along wherever the instability axis sets up across the south. Consequently, the recovery of instability for Thursday will be questionable, causing uncertainty in severe weather chances. Nonetheless, the LLJ with advance further into the state through the day and continue to support additional rainfall statewide. Climatologically, PWAT and specific humidity values are in the upper 90th percentiles and near the top of the GEFS QPF model climatology. The ECMWF EFI covers much of the state in values between 0.7 and 0.8. The same area is circled in a shift of tails contour, signifying further that the QPF amounts are near the top of the model climatology. The grand ensemble 24 hour QPF exceeds 1 inch for especially the southern part of the state, given that this is a course output, locally high amounts are possible and will be better evaluated as the hi res window captures the event fully. Some river response is expected with HEFS putting some sites in action stage. The rest of the period remains mild and active with additional rain chances returning over the weekend. Temperatures will remain near 70 degrees. Active weather remains the theme into early next week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1244 PM CDT Tue Apr 30 2024 VFR cigs with rain and some thunderstorms ahead of a line of severe thunderstorms near the 00z hour for most terminals. MVFR/IFR cigs and vsbys to accompany these storms. Severe weather possible in the TEMPO timeframe and include hail and damaging winds. Skies quickly clear back to VFR behind with winds easing through the overnight hours. LLWS possible at northern terminals overnight. && .HYDROLOGY... Issued at 116 PM CDT Tue Apr 30 2024 How quickly things can change, going from drought conditions to potentially wet conditions. Potentially heavy rainfall over the next few days may lead to a significant hydrologic response in the short- and long-term. In terms of short-term response (flash flooding potential and urban flooding potential), the main concern would be Wednesday night into Thursday. QPF values as high as 1.5 to 2 inches are prevalent across parts of the CWA with locally higher amounts possible. Antecedent conditions show the soil moisture is highest across the southern 2/3rds of the CWA with the highest values across the southern third. Runoff would be increased where soil moisture is highest, however higher rates may lead to local issues regardless. Of greater concern is longer term (rivers). Probabilistic and QPF ensemble guidance is showing significant within-bank rises are likely on many rivers with several locations in the Des Moines, Raccoon, Skunk, Cedar and Iowa river basins reaching action stage. A few locations may reach flood stage especially if the rainfall comes in on the high side mainly in the Des Moines River basin above Des Moines. The peaks would occur later this week into this weekend. Conditions will have to continue to be monitored. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Jimenez AVIATION...Jimenez HYDROLOGY...Zogg
Hazardous Weather Outlook National Weather Service Des Moines IA 404 AM CDT Tue Apr 30 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-010915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 404 AM CDT Tue Apr 30 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorm chances increase by late afternoon and through the evening hours. Some of the storms will likely be strong to severe and capable of producing large hail and damaging winds. A few tornadoes are possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms are likely late Wednesday through Thursday, followed by lower end chances late in the week and into the weekend. The severe weather threat looks low at this time, but will continue to be evaluated in the coming days. Moderate to locally heavy rains are anticipated which may lead to standing water on fields and roads, as well as within bank rises on rivers and streams. .SPOTTER INFORMATION STATEMENT... Spotters may be needed late this afternoon and evening.
Special Weather Statement
National Weather Service Des Moines IA
1246 PM CDT Tue Apr 30 2024
IAZ058-070>072-301830-
Guthrie IA-Adair IA-Madison IA-Cass IA-
1246 PM CDT Tue Apr 30 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN MADISON...NORTHEASTERN
CASS...SOUTHEASTERN GUTHRIE AND ADAIR COUNTIES THROUGH 130 PM CDT...
At 1245 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Greenfield, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Greenfield, Stuart, Anita, Adair, Fontanelle, Dexter, Casey, Orient,
Diamondhead Lake, Menlo, Bridgewater, Macksburg, Lake Anita State
Park, Greenfield Municipal Airport, Nodaway Park, and Anita Municipal
Airport.
This includes Interstate 80 between mile markers 69 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4116 9468 4148 9484 4150 9474 4150 9470
4152 9470 4162 9428 4156 9424 4151 9424
4150 9420 4118 9399
TIME...MOT...LOC 1745Z 250DEG 30KT 4132 9456
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BuryThe Des Moines radar (KDMX), 111 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
36 hail, 2 funnel cloud, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Delayed report, time estimated by radar.
Report of up to quarter sized hail.
Damage to trees and house. Time estimated by radar.
Nickel to quarter sized hail reported.
Report via mping.
Hail reported near Rea Road and Creamery Road. Time estimated by radar.
Delayed report, time estimated via radar.
Delayed report by trained spotter. Hail up to 1.75 inches shredded leaves.
Report via mping.
Photo from WHO viewer.
Penny sized hail lasted about 20 minutes with minor tree damage.
Hail along highway 169 south of Ogden.
Report via mping.
Up to quarter sized hail near east county line.
Report via mping.
Report via mping.
Report via mping.
Spotter relayed copious amounts of hail, up to quarter size. Just west of Osceola and Truro. Time estimated by radar.
Report via mping.
Report relayed by county dispatch.
Reported up to quarter sized hail.
Spotter relayed hail up to 1 inch in size just west of I-35 between Osceola and Truro. Copious amounts of hail overall. Time estimated via radar.
Report via mping.
Variety of hail with largest up to quarter sized.
Hail near Green Valley Lake.
Reported up to nickel sized hail.
Emergency manager relayed image of quarter sized hail just north of Garden Grove. Time estimated by radar.
This tornado began northwest of the intersection of Raccoon Road and 150th street. The tornado almost immediately impacted a large implement shed and an older wooden barn. The shed was completely destroyed and thrown northeast across 150th street into an adjacent farm field. The barn collapsed downward and shifted to the southeast. The tornado continued northeast through mostly empty cropland and rolling terrain. Some damage was done toward the end of the path near the intersection of Timber Road and 165th street with downed trees and minor outbuilding damage.
Delayed report received via social media.
A 911 call to Appanoose county.
Delayed report with picture of hail north of Centerville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170911, 1170912, 1170913, 1170914, 1170915, 1170916, 1170917, 1170919, 1170920, 1170938, 1170941, 1170944, 1170946, 1170947, 1170948, 1170949, 1170950, 1170960, 1170951, 1170952, 1170953, 1170954, 1170955, 1170956, 1170958, 1170959, 1170961, 1170962, 1170963, 1170964, 1170965, 1170966, 1170967, 1170968, 1170969, 1170120, 1170970, 1170971, 1170973, 1170974.